Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 256, NWS Louisville, KY

July 7, 2017Larue County, Nelson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 7, 2017, 11:38 PM EDT for Larue County, Nelson County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 11:38 PM EDT (03:38 UTC)
Expired
Jul 7, 2017, 11:56 PM EDT
In force
18 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Larue County, KY, Nelson County, KY

The radar

The Louisville radar (KLVX), 49 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS53 KLMK 080338
SVRLMK
KYC123-179-080415-
/O.NEW.KLMK.SV.W.0256.170708T0338Z-170708T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1138 PM EDT FRI JUL 7 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Nelson County in central Kentucky...
  Central Larue County in central Kentucky...

* Until 1215 AM EDT

* At 1137 PM EDT, a severe thunderstorm was located near Hodgenville,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  New Haven, Lyons, Gethsemane, Athertonville, Howardstown, Stiles,
  Leafdale and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3763 8576 3772 8562 3762 8549 3759 8550
      3749 8563
TIME...MOT...LOC 0337Z 320DEG 28KT 3764 8566 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
1 follow-up statement
316 
WWUS53 KLMK 080356
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1156 PM EDT FRI JUL 7 2017

KYC123-179-080405-
/O.CAN.KLMK.SV.W.0256.000000T0000Z-170708T0415Z/
Nelson KY-Larue KY-
1156 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NELSON AND
CENTRAL LARUE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3763 8576 3772 8562 3762 8549 3759 8550
      3749 8563
TIME...MOT...LOC 0353Z 320DEG 28KT 3753 8554 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:09 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 7, 8:09 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
809 PM EDT Fri Jul 7 2017

...Forecast Update...
Issued at 808 PM EDT Fri Jul 7 2017

Storms across Indiana and Ohio are congealing into a QLCS as they
drop to the south. Best theta-e ridging is to the west where new
cells have been sprouting above pool of 70-75 degree dew points
ahead of the advancing cold front.

Still plenty of surface instability and sufficient shear ahead of
the storms. However mid-level lapse rates are not very steep and
AMDAR soundings out of SDF show some possible capping. Radars show
that the storms are becoming outflow-dominated, and mesoanalysis
shows CIN beginning to increase as the sun sets. So while storms
are expected to continue their southward push into Kentucky,
severe chances should slowly start to diminish as the evening
progresses.

.Short Term (Now through Saturday Night)...
Issued at 220 PM EDT Fri Jul 7 2017

...Strong to Severe Storms More Likely Late This Afternoon and
Evening...

Still on track for strong to severe storms to come through at least
our northern zones, south central IN, north central KY, late this
afternoon to this evening. How fast the line pushes southward will
determine how far south that threat gets, as we start to lose
daytime heating. As of this writing, it still looks like 4-8 is the
prime period for southern IN, 6-10 for north central KY, and 10-2 AM
for south central KY.

Airmass ahead of these storms will have plenty of energy to give.
Latest RAP analysis has CAPEs around 3000 J/kg with Downdraft CAPES
in the 1500-2000 J/kg range...likely because of some mid-level dry
air ahead of the line. A timely special sounding from ILN, at 18Z
and ahead of the outflow boundary in OH, indicates 4000 CAPE, though
quite a bit of dry air, 1.2 inch precipitable water. Based on wind
shear, expect supercell structures still are possible as elements
within the lines of storms dropping down from the north, and cannot
rule out an isolated tornado, but the main threat will be damaging
wind gusts with some hail.

A little similar to last night, behind the rains we may have to deal
with some patches of fog. Unlike last night though, the cold front
may bring slightly more winds to keep us better mixed. We may have a
few pockets of dense fog, but do not think it will be as widespread
as this morning.

Northwest surface winds Saturday will bring in drier and cooler
weather. Still looking at temperatures below normal. With high
pressure right over us Saturday night, we should see temperatures
cool into the 50s in some locations.

.Long Term (Sunday through Friday)...
Issued at 220 PM EDT Fri Jul 7 2017

Nice weather will continue for Sunday, though after a cool start, we
should warmup to a little warmer than Saturday. A few models
continue to hint at some precip getting into southern IN late Sunday
afternoon, possibly as a result of a weak warm front lifting north
over the region or just as a result of instability in the warming
airmass. Superblend came in with dry pops for the day period and
slight chances in the north Sun. night.

Overall synoptic pattern for the next work week will have ridging
out west and northwest flow over the Midwest/Ohio Valley. Small
disturbances riding within this flow will determine our rain chances
through the week as well as temperatures. Models have a difficult
time resolving these systems, which can either pass by to our north
in the morning, but leave outflow boundaries for afternoon storms to
focus on, or blast the system through here, bringing morning storms
and drier but cloudy afternoons. Will continue the practice we've
had over the last few days of capping the blended model rain chances
in the chance range because of this uncertainty. One thing we have
some confidence in is we'll be back to a humid pattern again, so any
days that do warm up significantly we could see heat indices get
into the mid/upper 90s.

&&

.Aviation (00Z TAF Update)...
Issued at 717 PM EDT Fri Jul 7 2017

Storms over Indiana will drop south and cross the SDF and LEX
airfields this evening. These storms may pack a wallop with strong
gusty winds, very heavy rain, and small hail. Things will calm down
behind the storms, with some patchy fog possibly developing toward
morning.

Quiet weather for the weekend.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........13
Short Term.....RJS
Long Term......RJS
Aviation.......13
Hazardous weather outlook, Jul 7, 11:32 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1132 PM EDT Fri Jul 7 2017

KYZ023-024-026>028-045>047-053>057-061>067-070>078-081-082-090345-
Hancock-Breckinridge-Ohio-Grayson-Hardin-Nelson-Washington-Mercer-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Hartford, Leitchfield, Elizabethtown, Bardstown, Springfield,
Harrodsburg, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
1132 PM EDT Fri Jul 7 2017 /1032 PM CDT Fri Jul 7 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will move southward across central and southern
Kentucky through the pre-dawn hours. The storms will bring intense
lightning, very heavy rain, and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rounds of thunderstorms are possible next week as a series of
weather disturbances aloft move southeast across the Ohio Valley. It
is too early to determine exact timing and location of storms.
However, any time from Monday through Thursday will feature a chance
of storms over parts of the Ohio Valley. A few strong storms could
occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of strong winds and
hail tonight.

INZ076>079-083-084-089>092-KYZ025-029>043-048-049-090345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Meade-Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Jessamine-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville,
Brandenburg, Shepherdsville, Louisville, La Grange, Bedford, Milton,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Nicholasville, and Winchester
1132 PM EDT Fri Jul 7 2017 /1032 PM CDT Fri Jul 7 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rounds of thunderstorms are possible next week as a series of
weather disturbances aloft move southeast across the Ohio Valley. It
is too early to determine exact timing and location of storms.
However, any time from Monday through Thursday will feature a chance
of storms over parts of the Ohio Valley. A few strong storms could
occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed at least through the weekend.

13

In the hours before

Special weather statement, Jul 7, 10:31 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
1031 PM EDT FRI JUL 7 2017

INZ089-090-KYZ024-025-080300-
Perry-Harrison-Meade-Breckinridge-
1031 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HARRISON...
CENTRAL PERRY...MEADE AND NORTHERN BRECKINRIDGE COUNTIES...

At 1031 PM EDT/931 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Corydon to 6 miles west of
Brandenburg to 8 miles east of Holiday World. Movement was southeast
at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Tell City, Brandenburg, Webster, Cannelton, Irvington, Leopold,
Ekron, Mauckport, Laconia and New Amsterdam.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3813 8680 3815 8681 3816 8680 3809 8631
      3820 8615 3804 8597 3784 8616 3793 8675
      3801 8680 3800 8677 3803 8678 3803 8677
      3804 8679 3806 8677 3808 8678 3810 8677
      3812 8679 3811 8680
TIME...MOT...LOC 0231Z 331DEG 24KT 3817 8615 3802 8628 3810 8677

EER
Local storm report, Jul 7, 10:43 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     ENGLISH                 38.33N 86.46W
07/07/2017                   CRAWFORD           IN   911 CALL CENTER

            SEVERAL TREES DOWN IN THE ENGLISH AREA.

&&

RL
Special weather statement, Jul 7, 10:52 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
1052 PM EDT FRI JUL 7 2017

INZ090-KYZ025-028>030-080315-
Harrison-Jefferson-Bullitt-Meade-Hardin-
1052 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...EAST
CENTRAL MEADE...SOUTHWESTERN JEFFERSON...NORTHEASTERN HARDIN AND
BULLITT COUNTIES...

At 1052 PM EDT, a strong thunderstorm was located 7 miles southwest
of Valley Station, moving southeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Shepherdsville, Pioneer Village, Valley Station, Mount Washington,
Lebanon Junction, Hebron Estates, Muldraugh, West Point, Fox Chase
and Bardstown Junction.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3805 8557 3781 8571 3781 8574 3782 8575
      3793 8606 3811 8602
TIME...MOT...LOC 0252Z 299DEG 32KT 3803 8597

EER
Special weather statement, Jul 7, 11:15 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
1015 PM CDT FRI JUL 7 2017

INZ089-KYZ023-024-026-080345-
Perry-Hancock-Ohio-Breckinridge-
1015 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PERRY...HANCOCK...
SOUTHWESTERN BRECKINRIDGE AND NORTHEASTERN OHIO COUNTIES...

At 1015 PM CDT, a strong thunderstorm was located near Hawesville,
moving southeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Tell City, Hardinsburg, Hawesville, Cannelton, Cloverport,
Fordsville, Mcquady, Skillman, Goering and Garfield.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3795 8674 3801 8661 3777 8629 3757 8671
      3772 8684 3774 8682 3779 8682 3784 8685
      3783 8690 3784 8691 3787 8691 3788 8689
      3789 8691 3790 8691 3791 8692
TIME...MOT...LOC 0315Z 309DEG 33KT 3787 8665

EER
Special weather statement, Jul 7, 11:17 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
1117 PM EDT FRI JUL 7 2017

KYZ027>029-045-046-053-054-063>065-080400-
Hart-Grayson-Bullitt-Marion-Taylor-Washington-Nelson-Hardin-Larue-
Green-
1117 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NELSON...LARUE...
NORTHWESTERN GREEN...NORTHWESTERN MARION...NORTHEASTERN HART...
NORTHWESTERN TAYLOR...EAST CENTRAL GRAYSON...SOUTHWESTERN
WASHINGTON...SOUTHERN HARDIN AND SOUTH CENTRAL BULLITT COUNTIES...

At 1117 PM EDT/1017 PM CDT/, a strong thunderstorm was located over
Elizabethtown, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elizabethtown, Bardstown, Hodgenville, Springfield, Radcliff, Lebanon
Junction, New Haven, Loretto, Upton and Sonora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3753 8620 3792 8570 3773 8519 3730 8565
TIME...MOT...LOC 0317Z 304DEG 22KT 3769 8585

MJ
Local storm report, Jul 7, 11:23 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1123 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND DMG     2 SSE BEREA             37.55N 84.28W
07/07/2017                   MADISON            KY   911 CALL CENTER

            DOWNED TREE BLOCKING SCAFFOLD CANE RD.

&&

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:15 PM EDTSpecial Weather StatementLMKHenry, Trimble45 min
Jul 7, 8:17 PM EDTSpecial Weather StatementLMKBourbon, Clark, Fayette, Franklin, Nicholas, Scott and 1 more43 min
Jul 7, 8:30 PM EDTSevere Thunderstorm WarningLMKJefferson, Oldham30 min
Jul 7, 8:57 PM EDTSpecial Weather StatementLMKJefferson, Shelby, Spencer33 min
Jul 7, 9:05 PM EDTSpecial Weather StatementLMKAnderson, Clark, Fayette, Jessamine, Woodford40 min
Jul 7, 9:13 PM EDTSpecial Weather StatementLMKBullitt, Nelson, Spencer32 min
Jul 7, 9:31 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson29 min
Jul 7, 9:44 PM EDTSpecial Weather StatementLMKBoyle, Jessamine, Madison, Mercer, Nelson, Washington46 min
Jul 7, 10:09 PM EDTSevere Thunderstorm WarningLMKMeade23 min
Jul 7, 10:29 PM EDTSpecial Weather StatementLMKBoyle, Casey, Garrard, Lincoln, Madison, Marion and 3 more46 min
Jul 7, 10:31 PM EDTSpecial Weather StatementLMKMeade29 min
Jul 7, 10:50 PM EDTSevere Thunderstorm WarningLMKHancock25 min
Jul 7, 10:52 PM EDTSpecial Weather StatementLMKBullitt23 min
Jul 7, 11:15 PM EDTSpecial Weather StatementLMKBreckinridge, Hancock30 min
Jul 7, 11:17 PM EDTSpecial Weather StatementLMKHardin, Larue, Nelson43 min
Jul 7, 11:47 PM EDTSpecial Weather StatementLMKGreen, Marion, Taylor58 min
Jul 7, 11:55 PM EDTSevere Thunderstorm WarningLMKGreen, Larue, Marion, Taylor35 min
Jul 8, 12:16 AM EDTSevere Thunderstorm WarningLMKAdair, Casey, Taylor29 min
Jul 8, 12:35 AM EDTSpecial Weather StatementLMKAdair, Casey, Cumberland, Metcalfe, Russell25 min
Jul 8, 1:10 AM EDTSpecial Weather StatementLMKAdair, Clinton, Cumberland, Metcalfe, Russell65 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.